Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Heads Up

Posted by on Dec. 13, 2010 at 7:08 PM
  • 4 Replies
  • 512 Total Views

We just went through a terrible experience with my son.  Following thee advice of our neuro we went up on Zonegran every 7 days while going down on Depakote every 5 days trying to optimize our seizure controll.  Long story short we ended up in the ER for 4 days and in the epilepsy unit for 8 days.  Here are the lessons we learned so you won't suffer the same problems (most of this I already knew to some extent but I will never forget it no matter what the neuro advises in the future):

1. When changing your child's epilesy medication do so under the supervision of a doctor and whenever possible only change the amounts one medication at time.  This requires a lot of patience but at least if something goes wrong (or right) you will have a better idea of why.

2. When reducing the amount of an epilepsy medication your child is taking do this under a doctor's supervision and only a little at a time.  The time between reductions should typically be 5 times the half life of the drug your child is taking.

Half Life: the time it takes for the half of the amount of drug in the brain to be eliminated. This can easily be looked up on epilepsy.com

3. When increasing the amount of an epilepsy medication your child is taking do this under a doctor's supervision and only a little at a time.  The time between increases should typically be a minimum of the time to steady state for the drug being increased once a theraputic dosage is reached.

Time to Steady State: the time it takes for the amount of drug entering the brain to equal the amount being excreted. This can easily be looke up on epilepsy.com

I cannot express how scary it was to have to take our child to the ER and to have him in the PICU for days (they don't put you in there for nothing).  I will be even more CAREFUL in the future no matter how bad things seem with epilepsy it seems impatience can make them even worse!

by on Dec. 13, 2010 at 7:08 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-4):
LIZARD66
by Group Owner on Dec. 13, 2010 at 9:02 PM

This is GREAT!! Therefore, it is hereby stickied. :)

 

LIZARD :)

43 yo mom with lifelong epilepsy and other neuro and autoimmune issues, and owner of Epilepsy and Seizure Disorders. Self-advocacy is VITAL to your existence, and it saved my life! Any questions at anytime, please ask!! :)


group hug

02nana07
by Member on Dec. 13, 2010 at 9:43 PM

 THANK YOU I DIDN'T KNOW THIS

cornflakegirl3
by Member on Dec. 14, 2010 at 10:03 PM

Wow, it sounds almost exactly like what we just went through.  My DD is on different medications and went 16 weeks without having a seizure.  On Thanksgiving she has one and from there we have been in and out of the hospital since.

We spent Thanksgiving weekend in the hospital and came home on a higher dose of Keppra..we ended up back in the ER and hospital the follwing Friday because of drug toxicity.

We were there for 5 days and they lowered her Keppra and upped her Topamax.  We went home and after 3 days she started getting sick again.  We went back to the hospital and just came home today.

Thankfully her neurologist agreed with me when I said I don't want to change anything right now.  We are going up on her Topamax at a very slow rate.

I understand how frustrating this is and to put it simply It Sucks!

Good Luck with everything!

ScreamrInAisle3
by New Member on Jun. 7, 2013 at 4:42 PM

 Thank you so much for sharing this!  I am sorry your poor son had to go through such a rough time.


Check out my blog!      Follow me on Facebook!                                                       

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)